[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
Re: [IP] Puzzled...need Help Please!
- Subject: Re: [IP] Puzzled...need Help Please!
- From: email @ redacted
- Date: Mon, 17 May 1999 12:09:21 EDT
In a message dated 05/17/1999 9:13:56 AM Central Daylight Time, email @ redacted
<< I'm a little new at this, why do you need to take a shot to bring down the
sugars? I thought a bolus took care of that? Help! >>
Good question Fran. I never know if I should jump in when a post is
addressed specifically to a person. I will in this case as this is one of
the things I advocate...
When you are on a pump, delivery of insulin relies upon several factors that
all need to be in working order. The pump itself has to be delivering the
correct amount of insulin. The syringe has to be full and free of large
bubbles. The infusion set has to be free of clogs or big bubbles. The
cannula has to be uncrimped and unclogged. The site has to be absorbing the
insulin. The insulin itself has to be effective.
If any of these things are wrong you may not give the insulin you just tied
to give yourself via a bolus. Over the last 11 years on a pump, I have had
problems at one time or another with all of these things. "Stuff" happens.
(as an aside, I am just experiencing the tiny bubbles many of you have
mentioned and do not yet know what sort of problems they may cause).
When you give yourself a shot, you ensure the syringe is bubble-free. You
watch the insulin go into you. You KNOW you received the insulin.
When your blood sugar is high, the primary goal should be to bring the sugars
down as quickly as possible so you don't go into DKA. Then, if necessary you
need to figure out what the problem may be. Sometimes, as in the "black
hole" comment from Renee, there is no explanation.
The only time I don't use a syringe to bring down a high is when I know for
sure it is diet related, like forgetting to bolus for a meal or something
else equally as stupid.
One more thing... you should use a different bottle of insulin when
administering a shot in case it is the insulin that is the problem. I forgot
about this as I have been using Velosulin in the pump and Humalog to bring
Pumps are wonderful things, but as with anything, only if we realize their
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org